It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board

  • Can opiate meds cause adrenal gland exhaustion?

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 03-25-2008, 07:29 PM   #1
    brianpain33
    Senior Veteran
    (male)
     
    Join Date: Aug 2007
    Location: COLUMBUS, OHIO
    Posts: 2,153
    brianpain33 HB Userbrianpain33 HB User
    Can opiate meds cause adrenal gland exhaustion?

    I was thinking as usual and coming up with all of my "interesting" questions. I guess that I am confused on the difference between endorphins and adrenaline. I was wondering if long term opiate/opiod medication will eventually cause adrenal gland problems or adrenal exhaustion?

    brian

     
    Sponsors Lightbulb
       
    Old 03-26-2008, 09:39 AM   #2
    ARANGER
    Veteran
    (male)
     
    Join Date: Apr 2004
    Posts: 424
    ARANGER HB User
    Re: Can opiate meds cause adrenal gland exhaustion?

    Brian,

    I will try and answer your question with a little science lesson....

    In our bodies we have neurotransmitters, think of them as chemical messengers. There job is to transfer chemical messengers between the axon and dendrites in our bodies. Neurotransmitters transfer all kinds of things but one being endorphins, your natural pain killer.

    Over chronic use of opiates, this replaces these neurotransmitters with non-natural chemicals (oxycodone, fentanyl, etc) instead of endorphins. Your body will stop producing as much natural endorphins because you are artificially replacing them with these substances. In turn, CP patients develop kind of a fibromyalgia state, where your pain threshold goes way down due to the lack of endorphins. Your body now depends on the substances you have been supplying it with to take care of your pain.

    Endorphins will once again be active AFTER a period of the lack of the substance. This is where withdrawl comes into play.

    So to answer your question, yes, with chronic use of opiates your natural endorphins will not release like they would if you were not on opiates.

    There are many studies out there that can also explain this, but that is the jist of it.

    Hopefully not too confusing, and sorry for the "science" part of it. But unfortunantly that is what happens with chronic use of opiates.

    Hope this helps answer your question a little.

    Take care

     
    Old 03-26-2008, 09:44 AM   #3
    IZZY'SMOM
    Senior Veteran
    (female)
     
    IZZY'SMOM's Avatar
     
    Join Date: Dec 2006
    Location: USA
    Posts: 1,567
    IZZY'SMOM HB User
    Re: Can opiate meds cause adrenal gland exhaustion?

    Excellent topic, Brian. Since I have been on CP meds my doc has me on some supplements for my adrenals. My doc is also an east/west/holistic doc and he is awesome with supplements.
    The last time I went to accupuncture, my girl said my adrenals were STILL really weak.
    You should look into it. Im not saying its tied in to CP, but I never had this problem before.
    Ill see what my supplements are. They are in wierd bottles. I dont read Chinese
    xoxoox,
    IZZY'SMOM

     
    Old 03-26-2008, 12:17 PM   #4
    forginon
    Inactive
    (male)
     
    Join Date: Dec 2006
    Location: CA
    Posts: 1,569
    forginon HB User
    Re: Can opiate meds cause adrenal gland exhaustion?

    I remember after detoxing off of the bad experiencing I had with the defective fentanyl patches, my doc recommended a number of things to get my endorphins going again:

    watch comedies
    get acupuncture
    have lots of sex
    laugh, as much as possible
    exercise to whatever degree possible
    have more sex...

    This is one smart doc. He is a cancer survivor and recovering addict and knows all kinds of tricks to get one's endorphins back into shape.

    steve

     
    Old 03-26-2008, 12:32 PM   #5
    Executor
    Inactive
    (male)
     
    Join Date: Jan 2008
    Posts: 3,998
    Executor HB UserExecutor HB UserExecutor HB UserExecutor HB UserExecutor HB UserExecutor HB User
    Re: Can opiate meds cause adrenal gland exhaustion?

    Quote:
    Originally Posted by ARANGER View Post
    Over chronic use of opiates, this replaces these neurotransmitters with non-natural chemicals (oxycodone, fentanyl, etc) instead of endorphins. Your body will stop producing as much natural endorphins because you are artificially replacing them with these substances. In turn, CP patients develop kind of a fibromyalgia state, where your pain threshold goes way down due to the lack of endorphins. Your body now depends on the substances you have been supplying it with to take care of your pain.
    Yes, and if physically able, light to moderate exercise is one of the best ways to produce natural endorphins....Even walking. Some who have trouble due to their legs will ride a stationary bike, do pool exercises, or use stretch bands to produce a elevated heart rate.

    I've mentioned on this board before that in my PM contract, I actually had to agree to light exercise.

    Ex

     
    Old 03-26-2008, 03:05 PM   #6
    cmpgirl
    Senior Veteran
    (female)
     
    cmpgirl's Avatar
     
    Join Date: Feb 2008
    Location: NY
    Posts: 1,883
    cmpgirl HB User
    Re: Can opiate meds cause adrenal gland exhaustion?

    Since I just recently found out my thyroid is elevated and possibly other hormone issues, I am very glad you started this thread.

    I also have to say that I used to watch all kinds of shows and movies, but have noticed in the years since CP started I am definitly more drawn to comedy. I love some of the British comedies. They can get away with a lot more on BBC than here in the states! Just my warped sense of humor, I guess.

    I'm even learning through research that my recent high blood pressure could be related to hormones.

    Very helpful thread, Brian. cmpgirl

     
    Old 03-26-2008, 08:18 PM   #7
    IZZY'SMOM
    Senior Veteran
    (female)
     
    IZZY'SMOM's Avatar
     
    Join Date: Dec 2006
    Location: USA
    Posts: 1,567
    IZZY'SMOM HB User
    Re: Can opiate meds cause adrenal gland exhaustion?

    Hey Steve!
    If i have to detox, can your doc come over and "take care" of my hubby then? Like for weeks???
    I've detoxed before, and sex is the last thing on my mind after food, and I remember my appetite didnt come back for a few weeks at that.

    He would feel like a slice of raw bacon on a stick dangled into the lions' cage at the zoo...

    Good God...I would be like "take care of yourself, honey..." LMAO!
    Im dead serious, here.
    xoxoxox,
    IZZY'SMOM

    Last edited by IZZY'SMOM; 03-26-2008 at 08:22 PM.

     
    Old 03-26-2008, 09:51 PM   #8
    forginon
    Inactive
    (male)
     
    Join Date: Dec 2006
    Location: CA
    Posts: 1,569
    forginon HB User
    Re: Can opiate meds cause adrenal gland exhaustion?

    You've given me a mental image I'm havin' a real hard time shaking.

    You need to know this isn't my female PM I'm writing about here. This is a 6'5" dude real challenged in the looks department. You beginning to share my disturbing mental image here?

    Here I am laying in bed tappin' on my iPod Touch - and I'm thinkin' sleep may be hard to come by

    steve

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    CONFUSED with THYROID readings?? I need help? meds do nto seem to be working? bluetou Thyroid Disorders 17 05-12-2011 07:18 PM
    How do phase II and phase III differ in adrenal exhaustion? also2tired Addison's Disease 7 04-19-2006 02:38 PM
    Potassium extremely low, what means? and what does it cause if you have it happyhome Open to All Other Health Topics 5 01-28-2006 05:12 PM
    Anyone who's stuggling with opiate addiction, "PLEASE READ" nluv Addiction & Recovery 8 10-13-2005 02:15 PM
    Adrenal and Thyroid Problems mbcs Thyroid Disorders 22 09-14-2005 02:42 PM
    Adrenal Exhaustion and Thyroid Enlargement mimiblue Addison's Disease 1 07-21-2005 01:07 PM
    The Adrenal System and Cholesterol Rick49 High Cholesterol 20 02-10-2005 05:48 AM
    Riddle re: meds/labs softcrush Thyroid Disorders 19 09-12-2004 10:09 AM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 03:56 AM.





    © 2022 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!